Colorado, 2024

Damaging Winds in Colorado, July 19, 2024

July 19, 2024 · NWS GLD · 4 events in 1 county or zone

Storms began to develop across northeast Colorado during the late morning hours of the 19th. Wind gusts up to 70 mph, along with wind damage to golf flags, were reported in northern Yuma county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Storms began to develop across northeast Colorado during the late morning hours of the 19th. Wind gusts up to 70 mph, along with wind damage to golf flags, were reported in northern Yuma county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 19, 9:22 AM MST, 1 hour 53 minutes earlier. Its key messages:

  • There is a slight risk for severe thunderstorms this afternoon and evening across the entire area. Numerous showers and thunderstorms will develop after 5 PM MDT and quickly move southeast. The primary hazard will be wind gusts of 60-70 mph, but there may also be a few instances of large hail as well as locally heavy rainfall.
  • Near to slightly above average temperatures are forecast next week along with low chances of daily thunderstorms.
Area forecast discussion, Jul 19, 9:22 AM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1022 AM MDT Fri Jul 19 2024

.KEY MESSAGES...

- There is a slight risk for severe thunderstorms this afternoon
  and evening across the entire area. Numerous showers and
  thunderstorms will develop after 5 PM MDT and quickly move
  southeast. The primary hazard will be wind gusts of 60-70 mph,
  but there may also be a few instances of large hail as well
  as locally heavy rainfall.

- Near to slightly above average temperatures are forecast next
  week along with low chances of daily thunderstorms.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 145 AM MDT Fri Jul 19 2024

Shortwave trough topping the ridge axis in the northern Rockies
tonight will move southeast today, reaching the area by late
this afternoon and evening. Numerous showers and thunderstorms
will develop, some severe, by around 23-00z, quickly moving
southeast this evening. Environment will be characterized by
30-40 kts of deep layer shear under the northwest flow and
MUCAPE peaking at around 1500 j/kg around 00z. Wind is expected
to be the main hazard as storms quickly cluster, though a few
instances of large hail will also be possible. 6-hour mean
QPF is around 1 to 1.5 inches centered in northwest Kansas, with
higher percentiles of up to 2 inches. So, some locally heavy
rainfall will also be possible. Storms will quickly move south
and out of the area no later than 06z tonight, with little to no
precipitation overnight. High temperatures this afternoon will
be in the low 90s and lows tonight in the upper 50s to lower
60s.

An upper low will cut off over Iowa on Saturday, which is where
most of the precipitation will be. Further west, scattered
storms will develop near the Front Range where northwest flow
continues and there is a weak embedded disturbance. Some of that
activity may manage to makes its way into far northeast Colorado
and northwest Kansas by the late afternoon and evening. However,
instability is forecast to be quite limited, less than 500 j/kg,
and deep layer shear around 25 kts. Given those parameters,
severe storms are not expected. High temperatures will be in the
mid 80s and lows Saturday night in the upper 50s to lower 60s.

The upper low in Iowa will drift into eastern Nebraska on
Sunday, close enough to increase shower and thunderstorm chances
as early as Sunday morning and continuing through the rest of
the day. Instability and shear parameters remain weak and severe
storms are not anticipated. High temperatures will be in the
upper 70s to lower 80s and lows Sunday night in the 50s with
scattered showers and isolated thunderstorms.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Issued at 101 AM MDT Fri Jul 19 2024

For next week, the pattern will largely be characterized by upper
ridging over the Western CONUS and troughing over the Great Lakes
region. The main variance in the pattern looks to come from a cut-
off low over the mid-west early in the week and then another
potential trough axis late in the week.

For Mon-Tue, highs are forecast to be in the 80's as the cut-off low
is forecast to be over MO/IA. With this, the upper ridging is
forecast to keep more to the west, limiting how much warm air moves
into the area. Some cloud cover will also be likely with moisture
over the area and the presence of the upper feature. Ensemble
guidance shows little variation with the placement and timing, so
confidence is fairly high in this part of the forecast.

For Wed-Fri, the cut-off low is forecast to rejoin the flow. From
here, the questions become does another trough axis swing through
the Great Lakes region and bring a disturbance through and when does
the next trough from the northwest swing through. In the absence of
troughing, the ridging in the west should begin to influence more of
the area and bring warmer temperatures in the 90's or low 100's by
the end of the week. Otherwise, temperatures may remain more mild
than forecast in the 80's or around 90. Precipitation chances would
also increase with the advancement of one of the troughs through the
area.

With conditions forecast to be fairly similar to this week and prior
weeks, precipitation chances through the period are forecast to be
around 10-30%. Storms would likely be isolated to scattered and
develop during the afternoon and evening hours with the continued
northwest flow. Again, the exception to this is towards the end of
the week if a trough axis can swing through from either the Great
Lakes region or the northwest. Severe weather will likely remain
isolated and marginal through much of the week unless a more
organized system can development (mainly end of the week).

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1020 AM MDT Fri Jul 19 2024

For KGLD, mainly VFR conditions are expected for the forecast
period. Concerns for thunderstorm development later this
afternoon near the terminal. For now due to low confidence on
timing, have a tempo for VCTS from 00z-04z Saturday. Winds,
south-southeast around 15-25kts, becoming variable 20-30kts
from 00z-04z in anticipation of thunderstorms. From 04z onward,
higher gusts drop off to 10kts, with a veering of the flow from
southwest to north by the end of the period.

For KMCK, mainly VFR conditions are expected for the forecast
period. Concerns for thunderstorm development later this
afternoon near the terminal. For now due to low confidence on
timing, have a tempo for VCTS from 00z-03z Saturday. Winds,
south around 10-20kts, becoming variable 15-25kts from 00z-03z
in anticipation of thunderstorms. From 03z onward, higher gusts
drop off to 10kts, with a veering of the flow from southwest to
north by the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...024
LONG TERM...KAK
AVIATION...JN
Hazardous weather outlook, Jul 19, 9:00 AM MST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1000 AM MDT Fri Jul 19 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201600-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1000 AM MDT Fri Jul 19 2024 /1100 AM CDT Fri Jul 19 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

There is a slight risk for severe thunderstorms this afternoon
and evening across Colorado, with an enhanced risk for all areas east
of the Colorado border. Numerous showers and thunderstorms will
develop around 5 PM MDT and quickly move southeast through this
evening. The primary hazard will be wind gusts of 60-70 mph although
some localized gusts may be higher. There may also be a few
instances of large hail as well as locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later today.

In the hours before

Special weather statement, Jul 19, 11:08 AM MST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
1208 PM MDT Fri Jul 19 2024

COZ090-191845-
Yuma County CO-
1208 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN YUMA COUNTY THROUGH
1245 PM MDT...

At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Highland Center, or 10 miles southwest of Holyoke,
moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Yuma
County, including the following locations... Wauneta.

This includes Highway 385 between mile markers 256 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4044 10217 4036 10205 4034 10205 4015 10244
      4044 10259
TIME...MOT...LOC 1808Z 320DEG 22KT 4049 10246

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM

The radar

The Goodland radar (KGLD), 132 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 19, 11:15 AM MST
Where
Yuma County, 9.94 mi ENE of Clarkville
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.411, -102.436

Ambient weather station Struckmeyer recorded the wind gust.

Thunderstorm Wind, Yuma

When
July 19, 11:25 AM MST
Where
Yuma County, 12.56 mi NW of Alvin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.420, -102.270

The public reported at least 70 mph winds occurring that dropped the visibility to near zero in rain. Reports of golf flags on the golf course snapped at their bases along with furniture flipped over.

Thunderstorm Wind, Yuma

When
July 19, 11:30 AM MST
Where
Yuma County, 12.64 mi WNW of Alvin
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.355, -102.313

Ambient weather site Brophy reported the wind gust.

Thunderstorm Wind, Yuma

When
July 19, 11:35 AM MST
Where
Yuma County, 9.28 mi W of Alvin
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.293, -102.255

Spotter reported an estimated thunderstorm wind gust of 59 mph along with damage to a pine tree. Unknown extent of damage to the pine tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199847, 1199848, 1199852, 1199850.